Jump to content
CrazyBoards.org

Lamictal: what's the deal with these pills?


Recommended Posts

Why do these odd shaped Lamictal pills/tablets/whatevers disintegrate the very second they hit my tongue?!?

I mean, I don't even have time to get the water into my mouth before it's turned to powder.

I would assume it's some kind of quick disolve wafer or the like, but it tastes HORRID.... and it is a big, hard tablet. (this is no Ativan under the tongue melt-away)

Oh, and why does the bottle advise me not to "chew or crush before swallowing", when that's not even an option with the way these things melt?

Okay, there's my rant kinda thing for today.

I guess I'm feeling pretty good if this is my biggest PO of the morning ;)

  • Like 1
Link to comment
Share on other sites

Huh.  *puzzled*  Have never had this problem with them myself.  Sounds like you need to refine some sort of routine - toss it to the back of your throat and chase it with water immediately so that it doesn't have time to sit around on your tongue.

Link to comment
Share on other sites

Heya,

Yeah.

They're not near as crumbly as folate.

But yeah.  If they don't go down in the first swallow, I'm rinsing them through my teeth.

I imagine it's so that they are sure to be absorbed in our stomachs, rather than in our small intestine, but I really wish they could coat them *just a little.*

Ugh.

--ncc--

Link to comment
Share on other sites

I'm with you.  I make sure I have a big glass of water in one hand close to my mouth.  Then I toss the tab as far back in my mouth as I can and chug a big slug of water as quickly as possible.

If it doesn't go down, then its the chalky bitter taste expanding through my mouth.

They tend to crumble when splitting them, so ensure you have a very sharp cutter. Of course, exposing the raw edge makes the half tabs dissolve even faster.

a.m.

Link to comment
Share on other sites

I totally agree that these Lamictal pills are hard to swallow... disintegrate quickly into a bitter mess on the tongue, at least the 200mg version does.

However, perhaps you haven't tried generic 150mg Trazodone pills.  Double the size, double the bitterness, and no coating to hear of.  Set one on your tongue, and the bitter scourge hits you instantly.  And beware swallowing it... The round formulation tends to roll back and sit exactly on your gag reflex point, all the while dissolving on you with its severe salty/bitter taste... This is not a pill to be taken on a completely full stomach, lest you're in front of the nearest toilet.

That's why I switched to generic 50mg Trazodone pills.  They're semi-coated and one hell of a lot smaller.  Would rather swallow three of them than one of those emetic 150 mg pills.  In fact, I think hospitals should try and use Trazodone 150 mg pills in lieu of syrup of Ipecac.

Link to comment
Share on other sites

  • 2 weeks later...

yeah I want to complain about this too- it sucks b/c it tastes like shit. Right now I'm taking 5 of the little 25 mg pills (thats all pdoc had) and they just melt before I even have time to even bring the drink to my mouth. wtf..  I'm hoping this goes away with the bigger pills..

Link to comment
Share on other sites

I'm with you.  I make sure I have a big glass of water in one hand close to my mouth.  Then I toss the tab as far back in my mouth as I can and chug a big slug of water as quickly as possible.

If it doesn't go down, then its the chalky bitter taste expanding through my mouth.

<{POST_SNAPBACK}>

im with you and i do the same thing..... it's like a race of how fast i can swallow the pill and water.... bleach.... i guess ive just gotten used to having to deal with it though.... but have NEVER gotten used to the bitter chalky blah taste if im not fast enough!!!!

;)

Link to comment
Share on other sites

  • 2 weeks later...

Me too, me too!  But I solved the problem: I take it with milk! For some reason milk completely neutralizes the nasty lamictal taste.  Even just a swallow of milk does it.  It's worth a try.

<{POST_SNAPBACK}>

Milk, due to lipid and protein content in its emulsive state, might also prevent dissolution of Lamictal, if Lamictal is insoluble in lipids or high-protein emulsions.  Pure water, having none of this stuff, might dissolve it instantly

In non-dorkage terms:  Milk has contents that may prevent Lamictal tabs from disintegrating, whereas water disintegrates it quickly, since it doesn't have these contents.

All that dorkage said, you might be right that milk does mask the taste of Lamictal.  Again, maybe for the reasons above!

In less dorkage, here's a diagram of a glob of bitter Lamictal in water

WLWLWLWLW

WLLLLLLLLLW

WLWLWLWLW - this combination allows some of the lamictal glob (LLLLLLL) to come outside and taste bitter in water (W)

MMMMMMMM

MLLLLLLLLLM

MMMMMMMM - here, the glob of Lamictal is surrounded by the different components of the milk emulsion (represented as M)

The above might explain both of our theories!

Link to comment
Share on other sites

No, tallulah, you're not the only one.

I get the generic version, so they are the chewable/dispersible kind. The only problem I had was that, for some unknown reason, in the beginning I thought that I had to chew them. Ack! That was truly awful! Like blackcurrant-flavored toxic waste. Ew. Once I'd read that I could swallow them, problem solved.

I just count them out, throw 'em back, swallow, and follow up with some water. Or maybe throw 'em back, sip some water and then swallow? Not sure. Just know that it works.

Edited by revlow
Link to comment
Share on other sites

Can I sneak in another teeny question about this drug??

I just finished the orange starter pack (not on any other AC's)..and now I just got home with a bottle of 100mg pills with the instructions to take alternate days taking 1/1.5 pills. 

Prior to this, the doc and I had talked about upping my dosage and agreed, but is this a funny way to titrate up?  Why can't I just jump to 150 and then 200?? ;)

Link to comment
Share on other sites

Heya robot,

Never heard of alternate-day dosing with Lamictal.

Maybe it's something your doc has experience with?

Having a stable dose is generally a good thing.

I'd clarify this with the Rxing doc.

How long are you supposed to be on alternate-day dosing?

--ncc--

Link to comment
Share on other sites

Heya robot,

Never heard of alternate-day dosing with Lamictal.

Maybe it's something your doc has experience with?

Having a stable dose is generally a good thing.

I'd clarify this with the Rxing doc.

How long are you supposed to be on alternate-day dosing?

--ncc--

<{POST_SNAPBACK}>

Hey ncc,

Thanks for your thoughts....I'm not sure if she's got experience with this type of dosing...  In short, she had a family emergency last week and it took a bit of phone tag in order to get my script called in.  On Friday we spoke about upping it because of the interaction with the birth control pill.  Left a voice mail with her this morning because it was my last pill in the starter pack.  Went to the pharmacy where the pharmacist instructed me on the dosing schedule and said she had discussed the whole thing with the pdoc, so I'm sure it's kosher.  I guess I won't be doing this for long though, as I have no refills on this bottle and I usually get 3 or 4 on my other meds....

I'm impatient, basically I just want to hurry up and get to a dose that is therapeutic for me.

Link to comment
Share on other sites

Heya robot,

OK, sounds alright, and Lamictal is weird anyway, so why not.

I know about that impatience.

And on birth control you might need a higher dose.

But we're always going slow b/c it would *really suck* to get that stupid SJS rash.  (Solstar had it).  And the risk (although small) goes up with faster titration.

Start low, go slow, aim high.

--ncc--

Link to comment
Share on other sites

I've always thought the alternate day dosing sounded strange.  A number of people have said they started with 25mg every other day, then every day, then alternating between 25 and 50, then 75 a day, that kind of thing.  The thing is, lamictal's half-life isn't that long.  Of course it goes through like four different metabolites, so somthing is still in your system for a while, but it never made sense to cause such fluctuations in lamictal levels.  It takes me a few weeks to see the full effects of each dose change; this sounds like it'll make it take longer.  So why not 125 every other day?

But I don't want to make you worry too much; it doesn't sound harmful.  Seems to me that most SJS cases occur at much lower doses (yes, I know some at higher doses develop SJS, but it's more common at the beginning).  But some pdocs are so scared of it that they get creative with the dosing schedules.  The manufacturer's titration is very conservative on its own because they don't want SJS patients ruining their drug's record, so unless you've had a rash from it before....

Sorry, I'm just ranting.  Maybe I need more coffee.  Thread hijack over.

Link to comment
Share on other sites

It's really weird and kinda OT, but in the PI sheets for my Lamictal it says they are violet flavoured. I've never noticed. This is not the American kind tho.

<{POST_SNAPBACK}>

Ha!  Well that sounds better than the American crap flavored ones...if you don't swallow that thing immediately, the thing begins to disintegrate and you suffer.. :-P

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...